Premature Epiphyseal Closure of the Lower Extremities Contributing to Short Stature after cis-Retinoic Acid Therapy in Medulloblastoma: A Case Report.
Year of Publication
Number of Pages
<p><strong>BACKGROUND: </strong>Prolonged cis-retinoic acid (RA) exposure contributes to premature epiphyseal closure. cis-RA is administered in various treatment regimens for pediatric cancers, thus increasing the risk for bone deformities and compromised growth.</p>
<p><strong>RESULTS: </strong>We present a case of premature epiphyseal closure in a 9-year-old female with a history of medulloblastoma and treatment with a multimodal regimen including cis-RA. She was subsequently diagnosed with radiation-induced endocrine late effects including hypothyroidism and growth hormone deficiency (GHD). Seven months after initiation of GH therapy, an increased prominence of the wrists and knees combined with a deceleration in growth velocity prompted further evaluation; radiographs revealed bilateral premature closure of the distal femur and proximal tibia growth plates despite normal left wrist bone age.</p>
<p><strong>CONCLUSION: </strong>High doses of vitamin A and its analogs are linked to premature closure of the lower-extremity growth plates in animals and children. Pediatric brain tumor patients are at increased risk of growth failure due to concurrent radiation-induced GHD, damage to the spinal bones, and cis-RA-associated premature closure of the lower-extremity growth plates, with significant reduction in adult stature. A better appreciation of the detrimental effect of cis-RA on the growing skeleton is needed to monitor at-risk patients and to provide timely interventions.</p>
Horm Res Paediatr